Bisphosphonate induced hypocalcaemia - report of six cases and review of the literature

Swiss Med Wkly. 2014 Jun 25;144:w13979. doi: 10.4414/smw.2014.13979. eCollection 2014.

Abstract

Intravenous bisphosphonates are widely used to treat osteoporosis and bone metastasis in cancer patients The risk of hypocalcaemia is a rare but underestimated side effect of anti-resorptive treatment. Clinically apparent hypocalcaemia is mostly related to high-dose treatment with zoledronate and denosumab in cancer patients Particular caution is mandatory in all malnourished patients and patients with renal failure who are treated for either bone metastases or osteoporosis. To avoid serious hypocalcaemia, pre-treatment calcium and vitamin D status should be assessed and corrected if appropriate.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adult
  • Aged
  • Aged, 80 and over
  • Bone Density Conservation Agents / adverse effects*
  • Calcitriol / therapeutic use
  • Calcium / blood
  • Calcium / therapeutic use
  • Diphosphonates / adverse effects*
  • Female
  • Humans
  • Hypocalcemia / blood
  • Hypocalcemia / chemically induced*
  • Hypocalcemia / drug therapy
  • Imidazoles / adverse effects
  • Male
  • Middle Aged
  • Vitamins / therapeutic use
  • Zoledronic Acid

Substances

  • Bone Density Conservation Agents
  • Diphosphonates
  • Imidazoles
  • Vitamins
  • Zoledronic Acid
  • Calcitriol
  • Calcium